Alert archive / North Dakota / Wind Chill Advisories in 2008
Wind Chill Advisory 13, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Feb 20, 2008, 3:26 PM CST for 12 counties in North Dakota; 7 counties in Minnesota. It took effect at Feb 20, 2008, 6:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2008, 3:26 PM CST (21:26 UTC)
- In effect from
- Feb 20, 2008, 6:00 PM CST
- Expired
- Feb 21, 2008, 10:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFGF 202126 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 326 PM CST WED FEB 20 2008 ...STILL COLD ENOUGH FOR A WIND CHILL ADVISORY TONIGHT... .HIGH PRESSURE WILL DRIFT INTO THE UPPER MISSISSIPPI VALLEY TONIGHT...ALLOWING A RETURN SOUTHERLY AIR FLOW TO DEVELOP. WIND SPEEDS BETWEEN 10 AND 15 MPH WILL COMBINE WITH AIR TEMPERATURES OF 15 TO 25 BELOW ZERO CREATING WIND CHILLS IN THE DANGEROUS 25 TO 40 DEGREE BELOW ZERO RANGE. MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030- 054-211100- /O.NEW.KFGF.WC.Y.0013.080221T0000Z-080221T1100Z/ WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...ADAMS 326 PM CST WED FEB 20 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 5 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM CST THURSDAY. SOUTHERLY WINDS BETWEEN 10 AND 15 MPH WILL JOIN FORCES TONIGHT WITH AIR TEMPERATURES BETWEEN 15 AND 25 BELOW ZERO TO CREATE WIND CHILL VALUES IN THE 25 TO 40 BELOW RANGE. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ WJB
3 follow-up statements
000 WWUS43 KFGF 210441 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1041 PM CST WED FEB 20 2008 ...WIND CHILL ADVISORY OVERNIGHT FOR AREAS NORTH OF A COOPERSTOWN TO MAHNOMEN LINE... .HIGH PRESSURE WILL CONTINUE TO DRIFT AWAY FROM THE FORECAST AREA OVERNIGHT. SOUTHERLY WINDS ON THE BACKSIDE OF THE HIGH COUPLED WITH FRIGID ACTUAL AIR TEMPERATURES WILL RESULT IN BRUTAL WIND CHILL VALUES OF 25 TO 35 BELOW ZERO. MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030- 054-211100- /O.CON.KFGF.WC.Y.0013.000000T0000Z-080221T1100Z/ WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...ADAMS 1041 PM CST WED FEB 20 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST THURSDAY... SOUTHERLY WINDS BETWEEN 10 AND 15 MPH COUPLED WITH ACTUAL AIR TEMPERATURES BETWEEN 15 AND 25 BELOW ZERO WILL RESULT IN WIND CHILL VALUES OF 25 TO 40 BELOW. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS SCEANRIO COULD LEAD TO FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ PB
000 WWUS43 KFGF 211001 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 401 AM CST THU FEB 21 2008 ...WIND CHILL ADVISORY THIS MORNING FOR AREAS NORTH OF A COOPERSTOWN TO MAHNOMEN LINE... .HIGH PRESSURE WILL CONTINUE TO DRIFT AWAY FROM THE FORECAST AREA. SOUTHERLY WINDS ON THE BACKSIDE OF THE HIGH COUPLED WITH FRIGID ACTUAL AIR TEMPERATURES WILL RESULT IN BRUTAL WIND CHILL VALUES OF 30 TO 40 BELOW ZERO. MNZ001-002-004-005-007-008-013>015-NDZ008-016-026>030-054-211600- /O.EXT.KFGF.WC.Y.0013.000000T0000Z-080221T1600Z/ WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-PEMBINA-EASTERN WALSH COUNTY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...CAVALIER... GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...ADAMS 401 AM CST THU FEB 21 2008 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS MORNING... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 10 AM CST THIS MORNING. SOUTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH THE TEMPERATURE TO PRODUCE WIND CHILLS FROM 30 TO 40 BELOW. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS SCENARIO COULD LEAD TO FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ NDZ006-007-014-015-024-211115- /O.CON.KFGF.WC.Y.0013.000000T0000Z-080221T1100Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD 401 AM CST THU FEB 21 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST EARLY THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST EARLY THIS MORNING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS SCENARIO COULD LEAD TO FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$
000 WWUS43 KFGF 211610 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1010 AM CST THU FEB 21 2008 ...WIND CHILL THREAT DIMINISHING... .DAYTIME TEMPERATURES OVER THE REGION ARE RISING RESULTING IN RISING WIND CHILL VALUES. THEREFORE...THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE. MNZ001-002-004-005-007-008-013>015-NDZ008-016-026>030-054-211715- /O.EXP.KFGF.WC.Y.0013.000000T0000Z-080221T1600Z/ WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-PEMBINA-EASTERN WALSH COUNTY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...CAVALIER... GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...ADAMS 1010 AM CST THU FEB 21 2008 ...WIND CHILL ADVISORY HAS EXPIRED... THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. TEMPERATURES ACROSS THE NORTHERN VALLEY HAVE INCREASED TO ABOVE ADVISORY CRITERIA. HOWEVER...SOME AREAS MAY EXPERIENCE WINDS AROUND 10 MPH KEEPING WIND CHILL VALUES IN THE -20 TO -25 DEGREE RANGE. $$ HOPKINS
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 10:51 AM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Feb 20, 10:51 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1051 AM CST WED FEB 20 2008 .DISCUSSION... WATER VAPOR LOOP SHOWING SHORT WAVE OVER THE AB/SK BORDER WAS MOVING SOUTH ABOUT 30 KNOTS AND SHOULD MOVE OVER WESTERN ND THIS AFTERNOON. SHORT WAVE WAS PRODUCING MOSTLY CIRRUS CLOUDS OVER ND. SURFACE RIDGE WAS OVER THE EASTERN DAKOTAS AND SLOWLY DRIFT SOUTHEAST TODAY. WITH HIGH PRESSURE OVER THE AREA WILL KEEP TEMPS ON THE COOL SIDE TODAY. LIGHT SOUTH WINDS WERE ACROSS THE FAR WESTERN ZONES AND WILL ALSO SLOWLY SHIFT INTO EASTERN ND. WILL UPDATE ZONES. && .PREVIOUS DISCUSSION.../ISSUED 230 AM CST WED FEB 20 2008/ FORECAST CHALLENGE CONCERNS TEMPERATURES AND MINOR PCPN CHANCES. MODELS IN REASONABLE AGREEMENT ALTHOUGH GFS INITIALIZED A LITTLE BETTER WITH SURFACE AND THERMAL FEATURES SO WILL USE FOR DETAILS. SURFACE ARCTIC HIGH CENTERED JUST NORTH OF BORDER NEAR YBR AND AS IT SHIFTS SOUTH REMAINDER OF NIGHT WINDS SHOULD CONTINUE TO DIMINISH. SURFACE WINDS CURRENTLY AT OR BELOW 10 MPH SO WILL ALLOW WARNING TO EXPIRE AT FORECAST ISSUANCE. CONSIDERING TEMPERATURES MINOR WARM ADVECTION TODAY HOWEVER MIXING WILL BE MINIMAL SO WILL BE DEALING WITH MID FEB SOLAR FOR TEMPERATURE RECOVERY. GFS NUMERICAL GUIDANCE CLOSEST WITH CURRENT TEMPS BUT STILL TOO WARM SO WILL KEEP MAXIMUM TEMPERATURES BELOW GUIDANCE. MINIMUM TEMPERATURES TONIGHT WILL HINGE MAINLY ON MIXING AND CLOUD TRENDS. BOTH NAM AND GFS INDICATING SOME MODEST MIXING SETTING UP TOWARDS 06Z AS HIGH SHIFTS TOWARDS WESTERN GREAT LAKES. WITH APPROACHING SHORTWAVE TOWARDS THURSDAY AM NAM REMAINS DRY WITH GFS IMPLYING INCREASING CLOUDS. CURRENTLY SATELLITE IMAGERY INDICATING CLOUDS DROPPING SOUTH ALONG WEST SHORE OF HUDSON BAY SO WILL BANK ON SOME CLOUD COVER WHICH WILL ALSO LIMIT TEMPERATURE DROP LATE TONIGHT. WITH LATE ARRIVAL OF CLOUDS/MIXING WILL TRIM TEMPERATURES TO LOW SIDE OF NUMERICAL GUIDANCE. GFS-NAM AND ECMWF SHOWING DEEPEST LAYERED RH OVER MN WITH SHORT WAVE PASSAGE. WILL TRIM POPS TO FLURRIES WEST OF VALLEY. COLUMN DRIES FOLLOWING SHORTWAVE AND COLUMN NOT NEARLY AS COLD HOWEVER WITH SKC AND LIGHT MIXING WILL KEEP TEMPERATURES BELOW GUIDANCE. COLDEST TEMPERATURES WILL BE OVER NE FA UNDER HIGH CENTER. WEAK MIXING FRIDAY HOWEVER WITH SOLAR AND WARMER COLUMN TEMPERATURES SHOULD BE ABLE TO RECOVER SOMEWHAT GETTING CLOSER TO SEASONAL AVERAGES. QUIET PATTERN WILL CONTINUE INTO THE WEEKEND WITH MODERATING TEMPERATURES BEST PCPN CHANCES LOOK EARLY NEXT WEAK WITH WEAK MID LEVEL TROUGH PASSAGE. NO CHANGES PLANNED TO LONGER RANGES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, Feb 20, 6:14 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 614 AM CST WED FEB 20 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 614 AM CST WED FEB 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Wind Chill Advisories in North Dakota, 2008Wind Chill Advisories in Minnesota, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.